Alert archive / Kansas / Flash Flood Warnings in 2016

Flash Flood Warning 16, NWS Topeka, KS

May 26, 2016Jefferson County, Kansas

NWS Topeka, KS issued this flash flood warning at May 26, 2016, 3:18 PM CDT for Jefferson County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2016, 3:18 PM CDT (20:18 UTC)
Expired
May 26, 2016, 6:15 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 74 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.3 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1730 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted.

377 
WGUS53 KTOP 262018
FFWTOP
KSC087-262315-
/O.NEW.KTOP.FF.W.0016.160526T2018Z-160526T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
318 PM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN NORTHEASTERN KANSAS...

* UNTIL 615 PM CDT

* AT 318 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...MERIDEN...OZAWKIE...
  NORTONVILLE...LECOMPTON...WINCHESTER...PERRY LAKE...GRANTVILLE AND
  WILLIAMSTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3904 9519 3905 9528 3903 9529 3904 9530
      3903 9535 3907 9544 3905 9549 3907 9551
      3906 9556 3907 9559 3942 9559 3942 9518

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 26, 12:48 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 26, 12:48 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1248 PM CDT THU MAY 26 2016

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 355 AM CDT THU MAY 26 2016

Early Thursday morning, elevated thunderstorms continued to develop
and slowly shift east over far eastern parts of the area. This
activity will continue to move east over the next few hours and out
of the forecast area. At the surface, an outflow boundary from
earlier convection extended from near McPherson east to the far
southern parts of Lyon, Coffey, and Anderson counties, and seemed to
be stalling its southward progress at the 4 AM hour. A low level jet
was intersecting this outflow boundary, and seemed to be initiating
and fueling the storms over northeast KS. This LLJ may continue to
initiate storms over the next few hours mainly in northeast KS, but
this is a bit uncertain as the outflow may be too shallow to lift
parcels to their LFC now that it has spread out. Regardless, will
maintain chances across the area with the highest being in northeast
KS through mid morning.

Thursday presents yet another difficult and potentially high impact
forecast scenario. The remnant outflow boundary will be a key player
in all of this. On the large scale, a surface low was already
deepening early this morning over far SW Kansas. A short wave trough
will quickly move toward northeast KS and may enhance convection
north of the outflow this morning, but appears likely to provide
subsidence in its wake for late morning into early afternoon. The
next short wave is well forecast by models to follow and bring large
scale lift to the region by mid afternoon. A stronger short wave
trough then travels from SW Kansas to northeast KS through the
evening hours. The warm sector will encompass most if not all of the
forecast area aside from areas well north of the outflow. This warm
sector will be characterized by very strong instability and minimal
inhibition by early afternoon. Mid level winds will increase through
the day while low level wind fields increase and back as well,
leading to shear profiles favorable for supercells when combined
with the instability. Furthermore, the locally backed low level
winds and potential for the strong instability to be in close
proximity to the surface boundary suggest that tornadoes will once
again be possible...not only along the boundary where potential is
maximized but across the entire forecast area. Otherwise, very large
hail can again be expected as well as locally damaging winds
especially as storms merge and grow upscale. Do expect storm
coverage to increase quickly within the first 2 hours of development
which may eventually cause destructive interference and a slight
decrease in tornado potential, but with instability so strong, that
potential may remain even amidst messy storm structure especially
with any storms that can maintain a clean inflow.

Additional rounds of storms are likely to move northeast with the
approach of the additional short wave troughs through the evening.
It is more uncertain how much instability will remain for this
activity as it will move into air that has been convectively worked
over. However, shear profiles suggest continued severe threat well
into the evening, and if storms remain surface based, the tornado
threat will remain as well.

Right now, the greatest potential for tornadoes and very large hail
will be in the 3 PM to 8 PM window, with the conditional potential
to continue into the remainder of the evening hours. Damaging wind
potential may increase with time through the evening while hail will
remain a threat.

.LONG TERM...(Friday through Wednesday)
Issued at 355 AM CDT THU MAY 26 2016

The negatively tilted trough axis edges closest to northeast Kansas
by Friday afternoon. Moisture advection towards the sfc is not as
strong compared to previous days with dewpoints progged in the
middle 60s. Weaker winds around the sfc low also hinder effective
shear profiles in the late afternoon to around 30 kts up to 6 km
from the NAM and GFS. However with highs expected in the lower 80s,
ample amounts of CAPE (in excess of 3,000 J/KG) and minimal
inhibition will likely produce another round of scattered strong to
severe storms. With a less favorable setup, storms are closer to the
marginally severe side with large hail, damaging winds, and flooding
being the main concerns. Tornado potential is low.

First half of the weekend should be mostly dry and sunny as
subsidence builds in behind the departing wave. Higher confidence
with the models' consistency lead to trimming back precip chances to
slight. Highs near 80 degrees and lower dewpoints will lead to a
pleasant afternoon Saturday. Split flow pattern over the western
CONUS develops with the broad southwest trough coupled and a
shortwave trough shifting southeast towards the plains through early
next week. The warm and moist airmass in place creates ample
instability however shear profiles are pretty weak at around 20 kts
or less. Do not expect a complete washout, but it is likely to see
periodic rounds of showers and thunderstorms through next Wednesday.
Best chances at this time are on Sunday and Tuesday evenings when
stronger forcing aloft arrives from the northwest. Organized severe
weather is not apparent on a particular day, but given the ample
instability present, isolated severe storms capable of large hail
and damaging winds will be possible. Flooding is of greatest concern
given the forecast rainfall ranging from a few to several inches
through next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1245 PM CDT THU MAY 26 2016

Tricky forecast. Showers and thunderstorms may develop early this
afternoon with little cap in place. More organized thunderstorms
are expected to develop over central KS and move northeast during
afternoon into evening. There could be a couple rounds of strong
to severe thunderstorms during that time. Expect at least MVFR
conditions with the heavier thunderstorms, and then probably some
lower ceilings in the MVFR or IFR range after the rain is over.
Conditions may slowly improve Friday morning.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Barjenbruch
LONG TERM...Prieto
AVIATION...GDP
Hazardous weather outlook, May 26, 12:24 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1224 PM CDT THU MAY 26 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-271730-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1224 PM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE LIKELY TO DEVELOP BETWEEN 2 PM AND 4 PM...AND
WILL MOVE ACROSS THE ENTIRE AREA. THESE STORMS WILL HAVE A GOOD
CHANCE TO BECOME SEVERE...WITH TORNADOES...VERY LARGE
HAIL...DAMAGING WINDS...AND FLOODING ALL POSSIBLE. THE GREATEST
RISK FOR TORNADOES APPEARS TO BE IN THE 2 PM TO 9 PM TIME FRAME...
BUT MAY CONTINUE LATER INTO THE EVENING IF CONDITIONS REMAIN
FAVORABLE.

ADDITIONAL ROUNDS OF STRONG TO SEVERE STORMS MAY MOVE ACROSS THE
AREA THROUGH THE OVERNIGHT HOURS...ALTHOUGH THE POTENTIAL FOR
DAMAGING WINDS WILL BECOME THE PRIMARY HAZARD WHILE TORNADO
POTENTIAL GRADUALLY DECREASES.

MINOR RIVER FLOODING IS EXPECTED ON THE REPUBLICAN RIVER AT
CLAY CENTER AND THE SOLOMON RIVER AT NILES. MODERATE RIVER
FLOODING IS FORECAST FOR GLASCO ON THE SOLOMON RIVER AND THE SALT
CREEK AT ADA. ADDITIONAL RIVER FLOODING WILL BE POSSIBLE WITH
HEAVY RAIN EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW SEVERE STORMS ARE ONCE AGAIN POSSIBLE FRIDAY AFTERNOON AND
EVENING. HAIL AND DAMAGING WINDS WOULD BE THE MAIN HAZARDS. WITH
SEVERAL ROUNDS OF HEAVY RAIN EXPECTED THIS WEEK...FLOODING WILL
REMAIN A RISK THROUGH NEXT WEEK WITH CHANCES FOR THUNDERSTORMS
EACH DAY IN THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, May 26, 2:50 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             MERIDEN                 39.19N 95.57W
05/26/2016  E2.75 INCH       JEFFERSON          KS   EMERGENCY MNGR

&&

BAERG
Local storm report, May 26, 2:51 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
251 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             3 NNW MERIDEN           39.23N 95.59W
05/26/2016  E1.75 INCH       JACKSON            KS   TRAINED SPOTTER

&&

BAERG
Local storm report, May 26, 2:54 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
254 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             MERIDEN                 39.19N 95.57W
05/26/2016  E2.75 INCH       JEFFERSON          KS   EMERGENCY MNGR

            VEHICLE WINDOWS BROKEN OUT, POWER LINES DOWN AND SEVERAL
            TREE BRANCHES DOWN.

&&

BAERG
Local storm report, May 26, 3:01 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
301 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     6 S JUNCTION CITY       38.94N 96.83W
05/26/2016  E60 MPH          GEARY              KS   EMERGENCY MNGR

            60-70 MPH AND ZERO VISIBILITY

&&

EH
Local storm report, May 26, 3:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
314 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     MERIDEN                 39.19N 95.57W
05/26/2016  E70 MPH          JEFFERSON          KS   LAW ENFORCEMENT

&&

BAERG
Local storm report, May 26, 3:15 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND GST     1 W MCLOUTH             39.20N 95.23W
05/26/2016  E70.00 MPH       JEFFERSON          KS   EMERGENCY MNGR

&&

BAERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:03 PM CDTTornado WarningTOPDickinson, Ottawa27 min
May 25, 7:28 PM CDTTornado Warning Tornado observedConsiderable damage threatTOPDickinson32 min
May 25, 7:40 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa50 min
May 25, 7:52 PM CDTTornado Warning EmergencyTornado observedConsiderable damage threatTOPDickinson38 min
May 25, 8:09 PM CDTSevere Thunderstorm WarningTOPDickinson36 min
May 25, 8:24 PM CDTSevere Thunderstorm WarningTOPClay21 min
May 25, 8:27 PM CDTTornado Warning Tornado observedConsiderable damage threatTOPDickinson, Geary33 min
May 25, 8:36 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary24 min
May 25, 8:47 PM CDTSevere Thunderstorm WarningTOPGeary, Morris43 min
May 25, 9:07 PM CDTRiver Flood WarningTOPDickinson3 days
May 25, 9:24 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee36 min
May 25, 9:27 PM CDTTornado WarningTOPMorris, Wabaunsee33 min
May 25, 10:09 PM CDTTornado WarningTOPWabaunsee36 min
May 25, 10:12 PM CDTSevere Thunderstorm WarningTOPGeary48 min
May 25, 10:28 PM CDTTornado Warning Tornado observedConsiderable damage threatTOPOsage, Wabaunsee32 min
May 25, 10:47 PM CDTSevere Thunderstorm WarningTOPBrown43 min
May 25, 10:50 PM CDTSevere Thunderstorm WarningTOPOsage, Wabaunsee40 min
May 25, 11:22 PM CDTSpecial Weather StatementTOPDouglas23 min
May 26, 2:24 AM CDTSevere Thunderstorm WarningTOPJackson34 min
May 26, 3:05 AM CDTSpecial Weather StatementTOPJefferson25 min
May 26, 8:23 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson23 min
May 26, 8:59 AM CDTSpecial Weather StatementTOPJefferson31 min
May 26, 9:12 AM CDTSpecial Weather StatementTOPJefferson33 min
May 26, 9:30 AM CDTSpecial Weather StatementTOPJefferson30 min
May 26, 9:42 AM CDTSevere Thunderstorm WarningTOPJefferson10 min
May 26, 1:05 PM CDTSpecial Weather StatementTOPPottawatomie25 min
May 26, 1:15 PM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more38 hr
May 26, 1:39 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee, Wabaunsee51 min
May 26, 1:50 PM CDTTornado WarningTOPShawnee25 min
May 26, 2:00 PM CDTTornado WarningTOPPottawatomie, Riley, Wabaunsee30 min
May 26, 2:09 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley51 min
May 26, 2:14 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee46 min
May 26, 2:29 PM CDTTornado Warning Tornado observedTOPPottawatomie31 min
May 26, 2:34 PM CDTSevere Thunderstorm WarningTOPBrown41 min
May 26, 2:39 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington11 min
May 26, 2:41 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie34 min
May 26, 2:48 PM CDTFlash Flood WarningTOPClay, Dickinson, Geary, Morris, Riley7 hr
May 26, 2:48 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie42 min
May 26, 2:55 PM CDTSevere Thunderstorm WarningTOPJefferson38 min
May 26, 2:57 PM CDTSevere Thunderstorm WarningTOPPottawatomie48 min
May 26, 2:58 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Riley, Wabaunsee32 min
May 26, 3:08 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee52 min
May 26, 3:09 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha51 min
May 26, 3:24 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee36 min
May 26, 3:34 PM CDTSevere Thunderstorm WarningTOPGeary, Wabaunsee26 min
May 26, 3:46 PM CDTSevere Thunderstorm WarningTOPJackson, Osage, Pottawatomie, Shawnee, Wabaunsee29 min
May 26, 3:50 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha25 min
May 26, 4:05 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee25 min
May 26, 4:14 PM CDTFlash Flood WarningTOPBrown, Jackson, Marshall, Nemaha, Pottawatomie, Riley and 2 more9 hr
May 26, 4:24 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee51 min
May 26, 4:49 PM CDTRiver Flood WarningTOPPottawatomie48 hr
May 26, 5:00 PM CDTSevere Thunderstorm WarningTOPDickinson45 min
May 26, 5:22 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee38 min
May 26, 5:38 PM CDTSevere Thunderstorm WarningTOPLyon, Osage22 min
May 26, 5:38 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris37 min
May 26, 5:53 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee37 min
May 26, 6:10 PM CDTFlash Flood WarningTOPJefferson4 hr
May 26, 6:23 PM CDTFlash Flood WarningTOPDouglas4 hr

Nearby

Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.